Format

Send to

Choose Destination
See comment in PubMed Commons below
J Natl Cancer Inst. 2010 Jan 6;102(1):47-53. doi: 10.1093/jnci/djp439. Epub 2009 Dec 9.

Dermatologic infections in cancer patients treated with epidermal growth factor receptor inhibitor therapy.

Author information

1
Department of Dermatology, Northwestern University Feinberg School of Medicine, Chicago, IL 60611-2941, USA.

Abstract

BACKGROUND:

Patients treated with epidermal growth factor receptor inhibitors (EGFRIs) frequently experience dermatologic toxic effects. Whereas the impact of these effects on quality of life and EGFRI dosing has been described, their impact on physical health has not been ascertained. We examined the prevalence of infections that complicate dermatologic toxic effects of EGFRIs.

METHODS:

We used retrospective chart review methods to analyze 221 patients who were treated in the Skin and Eye Reactions to Inhibitors of EGFR and Kinases clinic, a referral clinic for dermatologic toxic effects of cancer therapies. We reviewed results of bacterial cultures, histopathologic assessment of biopsy samples, and immunohistochemical staining of skin specimens for viral pathogens that were recorded in the patients' medical records. Associations between patient demographic and treatment characteristics and the development of infections were examined using the Fisher exact test. All statistical tests were two-sided.

RESULTS:

Eighty-four (38%) of the 221 patients showed evidence of infection at sites of dermatologic toxic effect. Fifty (22.6%) of the 221 patients had cultures positive for Staphylococcus aureus, and 12 (5.4%) of the 221 patients cultured positive for methicillin-resistant S aureus. Less frequent infections included herpes simplex (3.2%), herpes zoster (1.8%), and dermatophytes (10.4%). The seborrheic region was the most prevalent site of infection, and patients with leukopenia had higher risk for infection than patients who did not have leukopenia (P = .005). Demographic factors and associated treatments were not associated with the occurrence of a dermatologic infection (P > or = .05).

CONCLUSIONS:

Patients with dermatologic toxic effects following treatment with EGFRIs have a high prevalence of cutaneous infections. Most notably, bacterial infections developed at sites previously affected by dermatologic toxic effects, with leukopenic patients being at greater risk.

PMID:
20007525
DOI:
10.1093/jnci/djp439
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center